Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS San Diego, CA

July 31, 2011San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 31, 2011, 3:52 PM PDT for San Bernardino County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 3:52 PM PDT (22:52 UTC)
Expired
Jul 31, 2011, 4:30 PM PDT
In force
38 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 64 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS56 KSGX 312252
SVRSGX
CAC071-312330-
/O.NEW.KSGX.SV.W.0009.110731T2252Z-110731T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
352 PM PDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF WRIGHTWOOD...

* UNTIL 430 PM PDT

* AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WRIGHTWOOD...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PHELAN BY 420 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3448 11742 3426 11749 3424 11767 3442 11766
      3448 11765
TIME...MOT...LOC 2252Z 205DEG 11KT 3434 11758

$$

TARDY
1 follow-up statement
484 
WWUS56 KSGX 312339
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
439 PM PDT SUN JUL 31 2011

CAC071-312349-
/O.EXP.KSGX.SV.W.0009.000000T0000Z-110731T2330Z/
SAN BERNARDINO CA-
439 PM PDT SUN JUL 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAN BERNARDINO
COUNTY HAS EXPIRED...

THUNDERSTORMS HAVE DISSIPATED OVER WRIGHTWOOD.

LAT...LON 3448 11742 3426 11749 3424 11767 3442 11766
      3448 11765
TIME...MOT...LOC 2252Z 205DEG 11KT 3434 11758

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:00 PM PDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 31, 2:00 PM PDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN JUL 31 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS WILL DECREASE
THIS EVENING. MONSOON MOISTURE DECREASES MONDAY AND TUESDAY AND SO
WILL THE CHANCES OF MOUNTAIN AND DESERT THUNDERSTORMS. TUESDAY
THROUGH THE REST OF THE WEEK...A WEAK TROUGH OF LOW PRESSURE TO OUR
NORTHWEST WILL BRING DRIER SOUTHWEST FLOW ALOFT AND GREATER COVERAGE
OF NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE WAVE OF WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUES TO SLOWLY
MOVE NORTHWARD...NOW MAINLY IN SAN BERNARDINO COUNTY. MEANWHILE THE
CLEARING BEHIND THAT WAVE HAS LED TO EFFICIENT HEATING AND UPSLOPE
FLOW ALONG THE PENINSULAR MOUNTAIN RANGE...AND EXPLOSIVE
THUNDERSTORMS. THESE POWERFUL TSTORMS CAN BE EXPECTED MAINLY IN THE
MOUNTAINS AND DESERTS THROUGH THIS EVENING. PRECIP WILL CONTINUE TO
MOVE OUT OF THE COASTAL BASIN THIS AFTERNOON. THE UPPER HIGH
PRESSURE RIDGE TO OUR EAST WILL GET NUDGED VERY SLIGHTLY AWAY BY A
WEAK LOW PRESSURE TROUGH TO OUR NORTH THIS WEEK. THIS WILL BRING A
DRYING TREND WITH SOUTHWEST FLOW ALOFT. STILL ENOUGH MONSOON
MOISTURE ON MONDAY WILL PRODUCE A FEW MOUNTAIN AND DESERT TSTORMS
DURING THE AFTERNOON. ON TUESDAY AND BEYOND THE FLOW DRIES OUT FOR
NO CHANCES. ALTHOUGH THE NAM MODEL WANTS ANOTHER DAY (TUESDAY) OF
AFTERNOON TSTORMS IN MOUNTAINS AND DESERTS...AND THE EURO MODEL LESS
SO...THE TREND IS CLEARLY DRYING OUT. ALSO THE MARINE LAYER WILL
MAKE A RECOVERY AND REINSTATE THE MORE TYPICAL COASTAL LOW CLOUD
CONFIGURATION. AND THIS PATTERN LOOKS FAIRLY PERSISTENT FOR SEVERAL
DAYS. NEXT WEEK THERE ARE SIGNS OF HIGH PRESSURE BUILDING TO OUR
EAST ONCE AGAIN AND PRODUCING MORE MONSOON FLOW INTO THE REGION.

&&

312050Z...COASTAL AREAS TO 10 MILES INLAND MOSTLY CLEAR WITH
UNRESTRICTED VISIBILITIES TIL 09Z. AFTER 09Z THE LOW CLOUDS WILL
RETURN. OVERNIGHT COVERAGE WILL BE PATCHY DUE TO LARGE AMOUNTS OF
MONSOON MOISTURE AND SOME INSTABILITY ALOFT. THE SCT-BKN LOW CLOUDS
WILL HAVE BASES NEAR 1300 FT MSL AND TOPS AROUND 2200 FEET
MSL...CLEARING AROUND 19Z.

OTHERWISE...INLAND AREAS SHOULD HAVE SCT-BKN CLOUD LAYERS BETWEEN
FL100 AND FL250 THROUGH THIS EVENING WITH SCATTERED THUNDERSTORMS
INLAND VALLEY AREAS EXTENDING INTO THE DESERTS. STRONG GUSTY
WINDS...LIGHTNING...HEAVY RAIN...AND HAIL IS POSSIBLE NEAR THE
THUNDERSTORMS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH 8 PM THIS EVENING FOR THE APPLE AND
LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
DESERTS...SAN DIEGO COUNTY MOUNTAINS.

&&

PUBLIC...MM
AVIATION...SMALL
Hazardous weather outlook, Jul 31, 5:55 AM PDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
555 AM PDT SUN JUL 31 2011

CAZ042-043-048-050-055>058-060>062-010100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
555 AM PDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR THE MOUNTAINS
AND DESERTS. FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO
DEVELOP...AND ISOLATED FLASH FLOODING IS POSSIBLE. ELSEWHERE...THE
FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS
MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EARLY
EVENING FOR THE MOUNTAINS AND DESERTS.

MARTIN

In the hours before

Special weather statement, Jul 31, 12:07 PM PDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1207 PM PDT SUN JUL 31 2011

CAZ058-062-312000-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
1207 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN DIEGO COUNTY UNTIL
100 PM PDT...

AT 1205 PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF MOUNT LAGUNA...OR 19 MILES
NORTHEAST OF TECATE...MOVING NORTH AT 10 MPH. THE STORM IS
CROSSING I-8 AT THIS TIME.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PINE VALLEY...MOUNT LAGUNA...
CANEBRAKE AND AGUA CALIENTE SPRINGS.

LAT...LON 3300 11652 3296 11617 3270 11632 3271 11650
TIME...MOT...LOC 1906Z 187DEG 12KT 3278 11640

TARDY
Special weather statement, Jul 31, 3:26 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
326 PM PDT SUN JUL 31 2011

CAZ058-062-312330-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
326 PM PDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN DIEGO COUNTY UNTIL
430 PM PDT...

AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MOUNT LAGUNA...OR 20 MILES
SOUTHWEST OF BORREGO SPRINGS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. THE THUNDERSTORM WILL ALSO PRODUCE
TORRENTIAL RAINS...OVER 1.5 INCHES IN ONE HOUR.

AREAS AFFECTED BY THIS STORM INCLUDE...JULIAN...BANNER...SHELTER
VALLEY AND RANCHITA.

LAT...LON 3324 11662 3322 11635 3293 11640 3293 11659
TIME...MOT...LOC 2225Z 205DEG 11KT 3300 11648

TARDY

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:19 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Jul 30, 8:50 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego21 hr
Jul 31, 7:56 AM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Jul 31, 11:02 AM PDTAreal Flood AdvisorySGXRiverside, San Bernardino118 min
Jul 31, 12:07 PM PDTSpecial Weather StatementSGXSan Diego53 min
Jul 31, 12:31 PM PDTFlash Flood WarningSGXSan Diego119 min
Jul 31, 12:34 PM PDTSevere Thunderstorm WarningSGXSan Diego56 min
Jul 31, 1:30 PM PDTFlash Flood WarningSGXSan Diego2 hr
Jul 31, 3:26 PM PDTSpecial Weather StatementSGXSan Diego64 min
Jul 31, 3:33 PM PDTFlash Flood WarningSGXSan Diego117 min
Jul 31, 3:59 PM PDTFlash Flood WarningSGXSan Bernardino100 min
Jul 31, 4:20 PM PDTSevere Thunderstorm WarningSGXSan Diego40 min
Jul 31, 4:37 PM PDTFlash Flood WarningSGXSan Diego113 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.